Question: I have been using wen as a regular conditioner. I would shampoo, rinse, apply wen, rinse. Honestly I didn’t use it everyday and I stopped a month ago. But my hair is falling out rapidly now. My hair was thick. Now I look in the mirror and I see my scalp, my hair’s parting in weird ways. My hair looks damaged, it’s very flat and thin now. I’m 27, very healthy. I couldn’t figure out why this was happening till just yesterday. This product is causing my hair loss. Will my hair grow back?
Answer: Hi, David. It is not necessarily the case that the product is behind your hair loss. We are aware of the press that the wen cleansing conditioner has been receiving with regards to causing people to experience hair fall, but there are also many people who use it without reporting any problems.
In this instance it is best to have a hair loss specialist assess you and during the consultation you can inform them about your concerns regarding the wen conditioning product. If you have been using it as a conditioner, it is likely you have been applying it to the lengths of your hair rather than the roots and scalp. This minimises the chances of it being likely to cause hair loss.
It is good that you have stopped using the product you suspect may not be agreeing with you. If you stopped using it one month ago, if the conditioner was the sole cause of your hair thinning you should notice an improvement to your hair in around two more months. It could also be worth examining what was happening in your life around three months ago, before you started to notice more hair falling out than usual.
Temporary hair loss, where the hair sheds from all over the scalp, can be caused by too much stress being placed on your system. This is called telogen effluvium and does not tend to become obvious externally until around three months after it is triggered. In addition to physical and emotional stress, the trigger can be a result of internal stress due to, for example, an underlying illness, a side effect of medication, an imbalance in the diet, or an allergic reaction. It generally lasts no longer than six months in total, though telogen effluvium treatment may help to accelerate this.
If using this conditioner is the sole cause of your shedding then yes, the hair should grow back naturally. However, unfortunately, in some instances telogen effluvium can trigger male pattern baldness in those with an existing genetic predisposition. So, if this is the case, the rate of thinning may slow down but will become more concentrated on the top of the scalp and hairline as these are the areas affected by male hair loss (not the back and sides of the head). This condition is permanent and the hair gradually grows thinner over time if left untreated. There are clinically-proven male hair loss treatments that can be combined as part of a personalised plan in order to combat this, but the hair will not grow back of its own accord.
We are not saying the conditioner is definitely not the reason, however, as you can see, there are many factors that can trigger or exacerbate thinning hair. This is why we feel the best advice we can offer you is to have a professional assess your scalp to determine why you are losing hair and noticing a decreased hair density. That way you will find out precisely what you’re dealing with and how to treat it most effectively.
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.